Friday, March 8, 2013

Chest pain, SOB, Precordial T-wave inversions, and positive troponin. What is the Diagnosis?

A male in his 60's with med h/o only significant for HTN and hyperlipidemia presented for CP and SOB.  On the day prior, he became very SOB and felt like he was going to pass out when he tried to stand up from bed.   This was accompanied by chest heaviness  and followed by left chest pain and a stiff sensation in his neck.  The pain progressed but he went to bed but awoke in the AM with a heavy and "throbbing" chest.  VS were: 122/92, pulse 82, RR 18, O2sat (room air) = 95%  Here is his initial ED ECG:
What is the Diagnosis?





The first troponin returned at 0.092 ng/ml (99% reference 0.034). 


Does the elevated troponin confirm ACS? 


There are both precordial T-wave inversions AND T-wave inversion in lead III.  this is highly suggestive of pulmonary embolism.  There is also S1Q3T3 (this post helps to explain its significance). 

Kosuge et al. showed that, when T-waves are inverted in precordial leads, if they are also inverted in lead III and V1, then pulmonary embolism is far more likely than ACS. In this study, (quote) "negative T waves in leads III and V1 were observed in only 1% of patients with ACS compared with 88% of patients with APE (p less than 0.001). The sensitivity, specificity, positive predictive value, and negative predictive value of this finding for the diagnosis of PE were 88%, 99%, 97%, and 95%, respectively. In conclusion, the presence of negative T waves in both leads III and V1 allows PE to be differentiated simply but accurately from ACS in patients with negative T waves in the precordial leads."

See this post for more detail on the ECG in pulmonary embolism. 

Still more cases are here.


The patient was treated for NonSTEMI, including ACS dosing of heparin and including nitroglycerin, which could be hazardous in pulmonary embolism.  He was admitted to cardiology where he immediately underwent an echocardiogram, which showed RV strain, alerting the clinicians to PE.  A CT pulmonary angiogram confirmed multiple pulmonary emboli.

Strangely, there is no tachycardia and the patient was not on beta blockers.

Lessons:

1. Chest pain with a positive troponin may be due to many causes, not just ACS.  Always consider these. 
2. Precordial T-wave inversion, along with a negative T-wave in lead III, should alert you to the strong possibility of pulmonary embolism.

4 comments:

  1. Hi Doc, quick question from a UK EMT - why could nitroglycerin and heparin be hazardous in a PE?
    Big fan of your blog by the way, very informative - I've applied lots I've learnt from it to the field!
    Ian

    ReplyDelete
    Replies
    1. In large pulmonary embolism, the right hear output is greatly limited by the obstruction, and only through high right sided pressures is there sufficient flow to maintain right sided, and hence left sided, cardiac output. A patient with PE, if he/she needs any pressor, needs an arterial vasopressor to keep BP up (if hypotensive). Nitro will decrease right sided filling pressures, decrease right sided output, and can cause severe hypotension. As for heparin, the ACS dosing is much less than the venous thromboembolism dosing.

      Delete
  2. Dr Smith,
    Do you have a comment on new-onset RBBB and how to interpret that finding in a patient with symptoms suggesting of PE?
    /Peter Hammarlund

    ReplyDelete
    Replies
    1. The best data on that comes from the paper by Marchik et al. (http://www.annemergmed.com/article/S0196-0644%2809%2901285-2/abstract)

      I describe it in this post: http://hqmeded-ecg.blogspot.com/search/label/pulmonary%20embolism

      Suffice it to say that RBBB had a positive likelihood ratio of 1.8, but independent of S1Q3T3, precordial T-wave inversions V1-V4, and tachycardia, it was not a predictor.

      Steve Smith

      Delete